Alert archive / California / Wind Advisories in 2023

Wind Advisory 40, NWS San Diego, CA

August 8, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Aug 8, 2023, 12:12 PM PDT for Riverside County, San Diego County, California. It took effect at Aug 8, 2023, 5:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 12:12 PM PDT (19:12 UTC)
In effect from
Aug 8, 2023, 5:00 PM PDT
Expired
Aug 9, 2023, 2:19 AM PDT
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS76 KSGX 081912
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1212 PM PDT Tue Aug 8 2023

CAZ062-065-090600-
/O.NEW.KSGX.WI.Y.0040.230809T0000Z-230809T1500Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the city of Borrego Springs
1212 PM PDT Tue Aug 8 2023

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...From 5 PM this afternoon to 8 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...For San Diego County deserts, strongest 
  winds expected along the I-8 grade into Imperial County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Blowing dust could 
reduce visibility at times.

&&

$$
2 follow-up statements
163 
WWUS76 KSGX 090318
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
818 PM PDT Tue Aug 8 2023

CAZ062-065-091130-
/O.CON.KSGX.WI.Y.0040.000000T0000Z-230809T1500Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the city of Borrego Springs
818 PM PDT Tue Aug 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Through 8 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...For San Diego County deserts, strongest 
  winds expected along the I-8 grade into Imperial County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Connolly
497 
WWUS76 KSGX 090919
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
219 AM PDT Wed Aug 9 2023

CAZ062-065-091030-
/O.CAN.KSGX.WI.Y.0040.000000T0000Z-230809T1500Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the city of Borrego Springs
219 AM PDT Wed Aug 9 2023

...WIND ADVISORY IS CANCELLED...

Gusty west winds with strongest gusts to 40 to 50 mph will
decrease to 30 to 40 mph into this morning.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Aug 8, 8:19 AM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 8, 8:19 AM PDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
819 AM PDT Tue Aug 8 2023

.SYNOPSIS...
Subtropical moisture from the remnants of Eugene will combine with
monsoonal moisture from the south to increase humidity across
Southern California through Friday. Expect more clouds, and there
will be a chance for scattered, mostly light showers, through
Thursday. Heating over the mountains may spark isolated
thunderstorms as well, with the best chance on Thursday afternoon.
Due to the clouds, higher humidity, and continued onshore flow,
it will not be as hot through Thursday. Drier air will return by the
weekend, along with a warming trend into next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds were all well offshore this morning, but patchy higher
clouds covered the Coachella Valley, and were gradually increasing
from the SW. Our 12Z Miramar sounding had moistened considerably and
now boasted a PW of 1.59 inches. It also showed a mid-level MU cape
of 623 J/K, so we have some potential instability, but with an LFC
of about 14K FT MSL. Winds aloft were SW 25-30 KT in the mid-levels,
but became southerly below 3500 FT MSL. The sfc pressure gradients
to the deserts were already moderate, and should remain stronger
through Wednesday. Peak westerly wind gusts through the San Gorgonio
Pass were still gusting over 50 MPH at 7 AM PDT.

The winds could relax a bit through the morning, but will increase
again later today through tonight with peak gusts through the passes
exceeding 50 MPH at times. We may also see a few showers develop
overnight as a weak easterly wave is drawn north across the region.
Humidity will be increasing, if you haven't noticed it already. The
12Z NAM12 run suggests limited sun west of the mountains tomorrow,
and little to none on Thursday, so it will be cooler. Forecast was
updated for cloud cover, and to remove fog.

From previous discussion...

.SHORT TERM (Today through Thursday)...
The NKX sounding has shown steadily increasing precipitable water
values from 0.54 inch late Sunday afternoon to 0.87 inch early
Monday morning and 1.4 inch late Monday afternoon. The incoming
12Z NKX sounding shows the greatest moistening since late Monday
afternoon has occurred in the 500 to 600 mb layer. Moisture is
expected to continue to increase for today into Thursday. As the
moisture increases, high temperatures for inland areas will cool
the next few days with Thursday high temperatures for the
mountains and inland valleys around 15 degrees below average.

There remain some timing and track differences with the movement
of the center of what was once Tropical Storm Eugene. The models
generally move it inland into southern California some time
around late Wednesday night into Thursday. Some showers are
possible as early as tonight into early Wednesday with a chance
of showers and slight chance of thunderstorms continuing through
Thursday afternoon. The greater chances for thunderstorms would be
for the mountains into the deserts for Wednesday afternoon and
Thursday afternoon, but could occur at other times and locations.

There is model support for a smaller area of more widespread
rainfall with locally heavier amounts late Wednesday night into
Thursday morning with that placement somewhere between Santa
Barbara County and southwestern San Bernardino County. The ECMWF
Extreme Forecast Index has a band of 60th to 70th percentile
rainfall extending to the coast of southwestern Los Angeles County
for the period from late Wednesday afternoon through late
Thursday afternoon. Uncalibrated rainfall from ECMWF ensembles for
Big Bear are around one-tenth inch or greater for around half of
the ensemble members with a few with one-half inch or more.

&&

.LONG TERM (Friday through Monday)...
Gradually drier and warmer inland for Friday into next week with
high temperatures on Tuesday of next week a few to around 5
degrees above average. Highest daily NBM dewpoints for Palm
Springs peak in the mid 60s on Thursday, then gradually decrease
into the mid 50s for the middle of next week. NBM daily chances
for measurable rainfall at Big Bear generally fluctuate between 5
and 10 percent for Friday into next week.

&&

.AVIATION...
081520Z...Coast/Valleys...SCT clouds near 15K ft MSL through the
early afternoon will become BKN later in the day near 10K ft MSL
tonight. These increasing mid/high clouds will disrupt the marine
layer making low cloud coverage patchy tonight into Wed morning.
Slight (10-20 percent) chance of -SHRA late tonight through early
Thursday morning.

Mountains/Deserts...West-southwest winds strengthening again this
afternoon and evening with surface gusts 25-40 kt, locally near 50
kts through favored passes. Mod up/downdrafts over and east of the
mountains with these winds. Winds easing after 10Z Wed. Otherwise
increasing clouds at/above 10,000 ft MSL beginning this afternoon
and a slight (10-20 percent) chance of -SHRA late tonight into
Wednesday with chances increasing later on Wednesday into Thursday.

&&

.MARINE...
There is a 10-15 percent chance of showers and 5 percent chance of
thunderstorms late tonight into early Wednesday morning. Probability
of showers increases to around 15-20 percent with a 5-10 percent
chance of thunderstorms for later Wednesday morning into Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...10/17
AVIATION/MARINE...APR

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.